Agitated Delirium - Management
Safety: #1 priority ...
169
Description

Agitated Delirium - Management

Safety: #1 priority is patient and staff safety. LISTEN to nursing concerns.

 • Very low threshold to page security, particularly if patient has a history of violence

 • Can always page psychiatry (page APS resident after 6PM on weekdays/5PM on weekends)

 • Offer oral medications early. Consider lorazepam 1st line if strong suspicion for stimulant intoxication or catatonia

 • If patient requires restraints, ensure appropriate sedation as agitated patients are at risk of rhabdo/MSK injury

 • 2nd generation antipsychotics carry a black-box warning for increased all-cause mortality in pts with dementia (who commonly present with superimposed delirium) – goal is lowest effective dose for shortest time possible

Treat underlying cause:

 • Carefully review pts’ medications and assess risk/benefit of continuing anticholinergics & benzodiazepines. If opiates are required, consider preferentially using PO oxycodone or hydromorphone if IV needed

Management

 • Use behavioral strategies (including frequent re-orientation& light/physical activity (OOB/PT) cues) as first-line

 • If medication is required for adults with QTc<550ms, can trial oral quetiapine (initial doses 12.5-25mg q6 hrs)

 • If requires IV, trial IV haloperidol (initial dose 2.5-5mg, 1-2mg in elderly/frail). May be effective and is less associated

with dystonia than IM or PO dosing. Prefer early psych consultation for pts requiring higher/more frequent doses.

 • Monitor QTc, replete mag ≥2.0 and K ≥4.0 while using antipsychotics.

 • AVOID antipsychotics in patients with Parkinsonian syndromes, catatonia, NMS 

IM medications: Use only as a last resort in case of emergencies. Consult psychiatry for pts requiring IMs.

 • IM haloperidol (5mg) should be co-administered with either IM diphenhydramine (25-50mg) or IM benztropine (0.5-1mg) to reduce risk of dystonia although these medications may temporarily worsen delirium.

 • IM olanzapine or thorazine may be given alone but should be used cautiously in elderly pts given risk of orthostasis

 • IM olanzapine cannot be administered with IM benzos/barbiturates due to risk of cardiorespiratory depression



#Agitated #Delirium #Management #treatment #psychiatry 
Contributed by

MGH White Book Manual
@MGHWhiteBook
Account created for the MGH Internal Medicine Housestaff Manual "White Book" - https://stk10.github.io/MGH-Docs/WhiteBook-2019-2020.pdf
0 Comments

Related content